Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 172, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Oct 20, 2016, 5:11 PM EDT for Kanawha County, Lincoln County, West Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 20, 2016, 5:11 PM EDT (21:11 UTC)
- Expired
- Oct 20, 2016, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kanawha County, WV, Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 2 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 5:34 PM EDT | TSTM WND DMG | 3 Se Charleston, WV | PER 911 CENTER... TREE DOWN AT 44TH AND VENABLE AVE IN KANAWHA CITY. RADAR ESTIMATED TIME. |
| Oct 20, 5:34 PM EDT | TSTM WND DMG | 3 Se Charleston, WV | PER 911 CENTER... TREE DOWN AT 57TH ST SE AND CHESTERFIELD AVE IN KANAWHA CITY. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -110 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434
WUUS51 KRLX 202111
SVRRLX
WVC039-043-202145-
/O.NEW.KRLX.SV.W.0172.161020T2111Z-161020T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
511 PM EDT THU OCT 20 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LINCOLN COUNTY IN CENTRAL WEST VIRGINIA...
CENTRAL KANAWHA COUNTY IN CENTRAL WEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 510 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALUM
CREEK... OR 8 MILES SOUTHWEST OF CHARLESTON...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHARLESTON...JEFFERSON...SOUTH CHARLESTON...DUNBAR...ALUM CREEK...
COAL FORK AND TORNADO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 6.
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 96 AND 105.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 52 AND 57.
WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 91 AND 95.
ROUTE 119 BETWEEN MILE MARKERS 65 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3823 8185 3826 8187 3832 8189 3844 8155
3828 8139
TIME...MOT...LOC 2110Z 249DEG 31KT 3829 8178
HAIL...1.00IN
WIND...60MPH
$$
COOPER3 follow-up statements
355
WWUS51 KRLX 202123
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT THU OCT 20 2016
WVC043-202133-
/O.CAN.KRLX.SV.W.0172.000000T0000Z-161020T2145Z/
LINCOLN WV-
523 PM EDT THU OCT 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3824 8177 3828 8179 3835 8181 3844 8155
3828 8139
TIME...MOT...LOC 2123Z 249DEG 31KT 3833 8165
$$
WVC039-202145-
/O.CON.KRLX.SV.W.0172.000000T0000Z-161020T2145Z/
KANAWHA WV-
523 PM EDT THU OCT 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL KANAWHA COUNTY...
AT 523 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHARLESTON...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...JEFFERSON...SOUTH CHARLESTON...DUNBAR AND COAL FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3824 8177 3828 8179 3835 8181 3844 8155
3828 8139
TIME...MOT...LOC 2123Z 249DEG 31KT 3833 8165
HAIL...1.00IN
WIND...60MPH
$$
COOPER036
WWUS51 KRLX 202132
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT THU OCT 20 2016
WVC039-202145-
/O.CON.KRLX.SV.W.0172.000000T0000Z-161020T2145Z/
KANAWHA WV-
532 PM EDT THU OCT 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL KANAWHA COUNTY...
AT 532 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COAL FORK...OR
NEAR CHARLESTON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...SOUTH CHARLESTON AND COAL FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3825 8169 3832 8172 3839 8168 3844 8155
3828 8139
TIME...MOT...LOC 2132Z 249DEG 31KT 3836 8155
HAIL...1.00IN
WIND...60MPH
$$
COOPER552
WWUS51 KRLX 202140
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT THU OCT 20 2016
WVC039-202150-
/O.EXP.KRLX.SV.W.0172.000000T0000Z-161020T2145Z/
KANAWHA WV-
540 PM EDT THU OCT 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KANAWHA COUNTY WILL
EXPIRE AT 545 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM. FREQUENT, DEADLY LIGHTNING IS ALSO OCCURRING!
LAT...LON 3825 8169 3832 8172 3839 8168 3844 8155
3828 8139
TIME...MOT...LOC 2140Z 249DEG 31KT 3838 8149
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 3:51 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Oct 20, 3:51 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Charleston WV 351 PM EDT Thu Oct 20 2016 .SYNOPSIS... Cold front moves from west to east this evening into tonight with showers and storms. Precipitation lingers Friday, possibly into Saturday. Moisture starved cold front Sunday Night. && .NEAR TERM /THROUGH FRIDAY/... As of 130 PM Thursday... Surface boundary beginning to move again after being stalled across Central Ohio for most of the morning. This is due to a surface low making its way into Central Kentucky early this afternoon. West of this front, have dense cloud cover and fairly widespread rain. East of the front, a cumulus deck has been developing along with scattered showers and thunderstorms. Thus, the main feature to track through the tonight is the boundary as it slides east. This afternoon, with most of the CWA ahead of the front, we will see showers and thunderstorms moving through. Used a blend of near term, hi-res guidance to formulate POPs...with an area of likely POPs crossing CWA through this evening. Clouds have limited instability some, but combined with decent shear we should still have enough instability to drive some stronger cells capable of gusty winds. Still not real excited about these reaching severe limits, but cannot rule out and isolated bowing segment with damaging winds threat. Tonight, as the front continues east, we will se more widespread precipitation and clouds quickly lowering. Have large area of 100 POPs just behind the front, lingering into the early morning hours. In general, looking at a 1-2" rainfall event providing some relief to the parched ground. Expect a slow recovery on Friday, with low stratus and light rain/drizzle/fog lingering through much of the morning. This will limit diurnal heating, so have fairly flat temps -- and even non-diurnal at higher elevations of the northern mountains as 850mb temps continue to fall through the day. Afternoon highs will be significantly cooler than today, with most locations staying in the 50s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 310 PM Thursday... High pressure at the surface and aloft will build over the area from the west Friday night and Saturday, as the upper trough and associated surface low/cold front move out. Rain showers also taper off from west to east Friday night in the low lands, and in the mountains Saturday morning as drier air works in. Pressure gradient between the surface low and high pressure will be tight over our area through Saturday, so the strong cold air advection and blustery northwest flow will bring temperatures down to well below normal Friday night through Saturday. Gusty winds Friday night and Saturday with temperatures in the 50s for highs Saturday will make it seem much colder, and some wind gusts in the higher elevations of the northern mountains may exceed 40 mph. Enough cold air will get into the northern mountains to change rain showers to snow showers later Friday night and Saturday morning, but with little accumulation. Sunday will already begin a rebound under high pressure and plenty of sunshine to boost temperatures back into the 60s. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 310 PM Thursday... High pressure at the surface and aloft will be the dominating feature through Wednesday, except for a weak and moisture starved front dropping across the area late Sunday night and Monday morning. Except for a sprinkle in the northern mountains with the front, dry weather and near normal temperatures can be expected. Thursday will see another system approaching from the west, but with warm temperatures preceding it. Thing && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 140 PM Thursday... Messy TAF period ahead as a cold front moves through the forecast area. Ahead of the cold front, have a VFR cumulus deck forming with some showers and thunderstorms expected. Did include some MVFR tempos in thunderstorms, using HRRR for timing. Could even get brief IFR. As the cold front passes tonight, more widespread rain is expected as well as a low stratus deck moving in. This leads to IFR to LIFR conditions once the front passes...lingering well into Friday morning. Winds are generally southwesterly this afternoon outside of any thunderstorms, and will shift to northwesterly behind the front. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: IFR possible in thunderstorms into tonight. Timing of frontal passage and drop into IFR rain/stratus may very...as well as timing of recovery Friday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY M L M H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY L L L L H H H H H H M M PKB CONSISTENCY L L M M H H H H H H M M CKB CONSISTENCY M M M M H H H H H H M M AFTER 18Z FRIDAY... IFR may linger in low stratus in the mountains into Saturday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/MZ NEAR TERM...MZ SHORT TERM...JMV LONG TERM...JMV AVIATION...MZ
Hazardous weather outlook, Oct 20, 10:32 AM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1032 AM EDT THU OCT 20 2016 OHZ066-067-075-076-084-085-WVZ009>011-211445- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER- 1032 AM EDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND PORTIONS OF NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS GUSTS WOULD BE THE MAIN THREAT FROM THESE STORMS WITH ISOLATED LARGE HAIL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>020-024>040- 211445- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- 1032 AM EDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WIND WOULD BE THE MAIN THREAT WITH ANY STRONGER STORMS...WITH A LOWER SECONDARY THREAT OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ046-047-211445- POCAHONTAS-RANDOLPH- 1032 AM EDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR AN ISOLATED STRONG THUNDERSTORM LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WIND WOULD BE THE MAIN THREAT WITH ANY STRONGER STORMS...WITH A LOWER SECONDARY THREAT OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FREEZING TEMPERATURES ARE POSSIBLE IN THE HIGHER ELEVATIONS FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Oct 20, 2:47 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT THU OCT 20 2016
OHZ075-085-201915-
ATHENS-MEIGS-
247 PM EDT THU OCT 20 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ATHENS AND NORTHWESTERN
MEIGS COUNTIES...
AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
ALBANY...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...ALBANY...COOLVILLE...STROUD RUN STATE PARK...CARPENTER AND
DYESVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3933 8186 3932 8185 3931 8183 3931 8182
3927 8182 3927 8176 3925 8172 3922 8173
3911 8223 3915 8227 3924 8226 3943 8203
TIME...MOT...LOC 1847Z 237DEG 35KT 3920 8218
COOPERSpecial weather statement, Oct 20, 3:11 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
311 PM EDT THU OCT 20 2016
OHZ067-075-076-WVZ009-201945-
MORGAN-WASHINGTON-ATHENS-WOOD-
311 PM EDT THU OCT 20 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...SOUTH
CENTRAL MORGAN...SOUTHEASTERN ATHENS AND NORTHWESTERN WOOD
COUNTIES...
AT 310 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF COOLVILLE...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...BELPRE...COOLVILLE...VIENNA...BOAZ...WASHINGTON...NORTH
HILLS...AMESVILLE...STROUD RUN STATE PARK...FLEMING...BARTLETT...
LITTLE HOCKING AND BLENNERHASSETT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 178 AND 180.
ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 2.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3950 8153 3929 8146 3919 8195 3919 8198
3936 8203 3955 8177
TIME...MOT...LOC 1910Z 240DEG 33KT 3933 8188
COOPERSpecial weather statement, Oct 20, 3:18 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT THU OCT 20 2016
KYZ105-WVZ005-202000-
LAWRENCE-WAYNE-
318 PM EDT THU OCT 20 2016
...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND SOUTHWESTERN WAYNE
COUNTIES...
AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELNA...OR 8
MILES NORTHWEST OF PAINTSVILLE...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LOUISA...BLAINE...YATESVILLE LAKE STATE PARK...CHARLEY...ULYSSES...
MARTHA...GALLUP...GLENHAYES AND CLIFFORD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3817 8270 3796 8240 3791 8248 3792 8248
3793 8250 3794 8249 3796 8253 3795 8258
3793 8258 3792 8260 3789 8260 3788 8262
3791 8272 3797 8284 3800 8294 3800 8296
TIME...MOT...LOC 1918Z 243DEG 24KT 3791 8292
COOPERLocal storm report, Oct 20, 4:01 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT THU OCT 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL FLEMING 39.38N 81.62W
10/20/2016 E1.00 INCH WASHINGTON OH TRAINED SPOTTER
1 INCH HAIL IN FLEMING
&&
EVENT NUMBER RLX1601325
26Local storm report, Oct 20, 4:17 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT THU OCT 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL DEVOLA 39.47N 81.47W
10/20/2016 E1.00 INCH WASHINGTON OH PUBLIC
2 SYCAMORE TREES TOPPED - APPROX 12 INCH DIAMETER
TRUNKS
0357 PM TSTM WND DMG DEVOLA 39.47N 81.47W
10/20/2016 WASHINGTON OH PUBLIC
2 SYCAMORE TREES TOPPED - APPROX 12 INCH DIAMETER
TRUNKS
&&
EVENT NUMBER RLX1601326
EVENT NUMBER RLX1601327
26Special weather statement, Oct 20, 5:06 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT THU OCT 20 2016
WVZ007-008-013>017-025-026-035-202145-
MASON-KANAWHA-BOONE-ROANE-JACKSON-LOGAN-WIRT-PUTNAM-LINCOLN-RALEIGH-
506 PM EDT THU OCT 20 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ROANE...
NORTHWESTERN RALEIGH...PUTNAM...SOUTHWESTERN WIRT...EAST CENTRAL
MASON...BOONE...EASTERN LINCOLN...NORTH CENTRAL LOGAN...JACKSON AND
KANAWHA COUNTIES...
AT 506 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF RIPLEY TO ALUM CREEK
TO NEAR CHAPMANVILLE. MOVEMENT WAS EAST NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NITRO...RIPLEY...MADISON...WINFIELD...JEFFERSON...SOUTH
CHARLESTON...ST. ALBANS...DUNBAR...SISSONVILLE...CHESAPEAKE...
ELEANOR...MARMET...BELLE...CHAPMANVILLE...BUFFALO...CLENDENIN...CEDAR
GROVE...POCA AND EAST BANK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 19.
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 96 AND 142.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 38 AND 57.
WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 77 AND 95.
ROUTE 119 BETWEEN MILE MARKERS 35 AND 80.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3901 8140 3838 8134 3787 8151 3796 8209
3831 8192 3876 8203
TIME...MOT...LOC 2106Z 255DEG 29KT 3876 8185 3830 8179 3796 8195
COOPERThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 3:46 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Tyler, Wood | 44 min |
| Oct 20, 4:28 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Tyler | 32 min |
| Oct 20, 5:06 PM EDT | Special Weather Statement | RLX | Boone, Jackson, Kanawha, Putnam | 39 min |
| Oct 20, 5:43 PM EDT | Special Weather Statement | RLX | Calhoun, Clay, Kanawha, Roane | 47 min |
| Oct 20, 6:22 PM EDT | Special Weather Statement | RLX | Braxton, Calhoun, Clay, Gilmer | 38 min |
| Oct 20, 6:53 PM EDT | Special Weather Statement | RLX | Lewis | 37 min |
| Oct 20, 6:56 PM EDT | Special Weather Statement | RLX | Lewis | 34 min |
| Oct 20, 7:05 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Lewis | 25 min |
| Oct 20, 7:28 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 32 min |
| Oct 20, 7:58 PM EDT | Special Weather Statement | RLX | Taylor | 32 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.